Quote from Esme12
That is called Tartive dyskinesia, You seem to have a lot of information about this patient, his family, and his care.
Many drugs have serious side effects that can lead to death. All professionals involved are responsible to check and recheck to prevent these type of unfortunate events. Haldol is contraindicated in other disease entities. Not all states require informed consent for restraint or drug administration. The MD should be aware of what they are ordering. The pharmacist should also be aware of the pt's disease process before filling the order and the nurse is responsible for everything she does.
I have bore witness to a MD screaming at a nurse to give a drug she should not give......."I'll have your job I'm the MD I said give it" She gave it....she should not have given it......she lost her job and liscense. If they want it give I had them the syringe and suggest they give it themselves
Thank You Esme and God Bless you for your efforts on your patients behalf, I can't help but chuckle on your comment you hand them the syringe, a very admirable approach to what sounds like a self righteous MD, all patients need caregivers such as yourself that are not simply cashing a check, but have a genuine concern for their patients, and as you bond with your patients, I do too with the PD patients and families that I educate on their affliction and for some reason doctors don't relay the information that I do to them. and getting on board after the fact some families seek answers that go beyond the blind trust they bestowed on their MD's.
To see the grief on the faces of families who all share the "If I Only Knew, They Would Still Be Alive" syndrome is actually heart breaking, so on their behalf, yes I take their pain very seriously, as we all know some folks get the best of care and just die, others have foreseeable errors take place and die, it is the loved ones of those folks that deserve closure as well. and in most cases I am the first one to say "I'm sorry they did all they could" but in this case I just don't have that opinion.
It's ironic that you mentioned dyskinesia, that can and will become present in PD patients with long term Parcopa/Levodopa intake, before I reviewed the charts I thought to myself, maybe just maybe the MD was ordering haldol, because he mistook typical tremors for dyskinesia and thought haldol might back some dopamine out of his system but currently, amantadine is the only drug that reliably reduces dyskinesia without worsening the motor symptoms of PD, but the drug has other side effects that are undesirable and its motor benefits do not last long, allot of folks see PD suffers shaking and think they need meds, when in actuality it is the meds making them shake, pd patients without meds "Freeze" thats why stage 5 PD is so terrible to watch the patient no longer responds to his meds and becomes frozen in his bed.
You mentioned the pharmacist in this case the daughter brought his meds from home day 1, and as you all know meds brought into the hospital must go to the pharmacist first for approval.
It seems like one of the post's stated Haldol just seems to be a prerequisite to being on the floor
And like one of the post's says to "Push" such a nasty drug to a elderly patient lying in bed with a broken hip with his arms shaking from his PD just seems irreproachable.
Its seems harsh for me to say but sometimes is the sad truth, a patient is given a drug that causes agitation, then is given a worse one to calm it.
When the laymen looks at that scenario it does not make sense.